Illinois, 2007

Hail and Heavy Rain in Illinois, April 24, 2007

April 24, 2007 · NWS PAH · 2 events in 2 counties and zones

A severe thunderstorm developed in a warm and moist air mass south of a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A severe thunderstorm developed in a warm and moist air mass south of a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 2:22 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 24, 2:22 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE APR 24 2007

.SHORT TERM...
 /TONIGHT THROUGH FRIDAY NIGHT/
CURRENT CONVECTION APPEARS MOST NUMEROUS WHERE RETREATING FRONTAL
BOUNDARY INTERSECTS THE NWWD ADVECTING THETA-E AXIS. THE
BLOOMFIELD MO PROFILER HAS BEEN SHOWING DEEPENING SOUTHWESTERLY...UNIDIRECTIONAL
FLOW SINCE 12Z...WITH 25-30KT MAX JUST ABOVE 850 MB. THIS
CONVECTION SHOULD CONTINUE TO SPREAD NWD WITH THE WARM
FRONT...WITH A MINIMUM COVERAGE EXPECTED ACROSS THE NORTHERN END
OF THE WFO PAH FORECAST AREA AROUND 00Z /700 PM/ WEDNESDAY.

SEVERAL MINOR SHORTWAVES WILL CONTINUE RIPPLE NEWD THROUGH AR INTO
SERN MO OVERNIGHT. THIS ENHANCED LIFT...COMBINED WITH AN INCREASING
LOW LEVEL JET COULD LEAD TO SOME TRAINING...WITH THE POTENTIAL OF
LOCALLY HEAVY RAIN...OVER SOUTHERN IL AND ALONG AND WEST OF
INTERSTATE 57 IN SOUTHEAST MISSOURI. ALTHOUGH INSTABILITY WILL BE
LOCALIZED IN NATURE...PRECIPITABLE WATER VALUES WILL BE ABOVE
NORMAL...RANGING FROM 1.8 TO 2.0 INCHES...WHICH MAY LEAD TO
ISOLATED RAINFALL AMOUNTS BETWEEN 0.6 TO 0.8 INCHES IN A FEW
LOCATIONS OVERNIGHT.

THE LAST COUPLE OF NAM MODEL RUNS HAVE BEEN SLOWING THE EASTWARD
PROGRESSION OF THE UPPER LOW OVER KS/OK TONIGHT...SUPPORTING A
PERSISTENT FETCH OF HIGHER THETA-E AIR INTO THE WFO PAH FORECAST
AREA THROUGH THURSDAY.

ALTHOUGH THE GFS/NAM DIFFER ON THE ORIENTATION OF THE DOUBLE LOW
STRUCTURE OVER MO...THERE IS HAS BEEN SOME RUN TO RUN CONSISTENCY
ASSOCIATED WITH THE MAIN VERTICALLY STACKED LOW OVER SWRN MO BY
12Z /7 AM/ THURSDAY. THIS FEATURE WILL BE THE PRIMARY GENERATOR
FOR CONVECTIVE LINE THUNDERSTORM DEVELOPMENT LATE WEDNESDAY AND
WEDNESDAY NIGHT. I ATTEMPTED TO DEPICT THE MEAN PASSAGE OF THE
CONVECTIVE LINES...WITH AN W-E TRANSLATION OF CATEGORICAL
POPS/WEATHER.

ON THURSDAY...THERE WILL LIKELY BE ONE MORE ROUND OF
CONVECTION...MAINLY ELEVATED...SEWD OF THE UPPER/SURFACE LOW. THE
MAIN CONCERN WITH THESE THUNDERSTORMS WILL LIKELY BE THE POTENTIAL
FOR HAIL.

BY THURSDAY NIGHT...DRIER AND MORE STABLE AIR SHOULD WORK IN FROM
THE WEST AND SOUTHWEST...AS MEAN TROUGH AXIS MOVES CLOSER TO THE
WFO PAH FORECAST AREA. ALTHOUGH IT IS NOT IMPOSSIBLE TO GET
SHOWERS INTO EARLY FRIDAY...MAIN FORCING AND LIFT WITH THE UPPER
LOW SHOULD SKIRT AROUND THE WFO PAH FORECAST AREA. ANY DIURNALLY
BASED CONVECTION ON FRIDAY...SHOULD REMAIN EAST OF THE REGION.

FOR NOW...KEEPING WEATHER DRY FOR FRIDAY...BUT UPCOMING FORECAST
SHIFTS WILL NEED TO MONITOR FOR ANY DEVELOPMENT OF CONVECTION
FRIDAY NIGHT...AS A NORTHWEST FLOW REGIME DEVELOPS IN ADVANCE OF A
WESTERN U.S. RIDGE.

.LONG TERM...
/SATURDAY THROUGH TUESDAY NIGHT/
DGEX AND GFS ARE BRINGING AN UPPER LOW AND ASSOCIATED SURFACE LOW
ACROSS THE CWA ON SATURDAY. OVER THE PAST COUPLE OF DAYS...MODELS
HAVE BEEN ALL OVER THE PLACE WITH THIS SYSTEM...SO FOR THE MOMENT
WILL FOLLOW ALONG WITH MOST OF MY NEIGHBORS BY GOING WITH A 14 POP
AND HOLDING UNTIL WE SEE THE WHITES OF ITS EYES AND/OR A BIT MORE
MODEL CONSISTENCY. IN THE WAKE OF THIS SYSTEM...MODELS BUILD AN
UPPER RIDGE OVER THE HEARTLAND WHICH WILL KEEP US DRY WITH NEAR
SEASONAL TEMPERATURES THROUGH THE END OF THE FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH/JAP
Hazardous weather outlook, Apr 24, 3:19 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT TUE APR 24 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
3/4 INCH HAIL AND WINDS GUSTING TO 58 MPH OR GREATER ARE THE
PRIMARY THREATS. LOCALLY HEAVY RAIN IS ALSO A POSSIBILITY.

MINOR FLOODING MAY LINGER ALONG PORTIONS OF THE LOWER OHIO RIVER.
REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY AND
WEDNESDAY NIGHT. AGAIN THE PRIMARY SEVERE WEATHER THREATS WILL BE
HAIL AND WIND...WITH LOCALLY HEAVY RAIN ALSO A POSSIBILITY. THE
CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THURSDAY.

MINOR FLOODING MAY CONTINUE TO LINGER ALONG PORTIONS OF THE LOWER
OHIO RIVER. REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH WEDNESDAY.

The radar

The Evansville,IN radar (KVWX), 83 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Wayne

When
April 24, 3:58 PM CST
Where
Wayne County, 2 mi S of Middleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.271, -88.670

Nickel-size hail fell along Interstate 64.

Heavy Rain, Wabash

When
April 24, 5:20 PM CST to 5:40 PM CST
Where
Wabash County, Mt Carmel
Reported by
Trained Spotter
Coordinates
38.420, -87.770

Heavy rainfall near one inch occurred in 20 minutes. Water covered most of a side street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18565, 18567.